A 79 year-old woman presents with 10 years of treatment with venlafaxine XR 75 mg/d for perimenopausal hot flashes. When she tried to come off venlafaxine, she felt much worse, with return of hot flashes and marked agitation. She went to see an expert consultant, who told her she just needed to resume venlafaxine. She now believes that her post-menopausal hot flashes still remain with her, and that she needs venlafaxine for the rest of her life. Is this correct?
No. She did not have return of peri-menopausal hot flashes in her late 70s when she went off venlafaxine. Rather, she experienced classic serotonin withdrawal syndrome. SRI withdrawal is worst with venlafaxine and paroxetine, which have the shortest half-lives, and it is least with fluoxetine, which has the longest half-life. She received inadequate advice from the expert consultant, who chould have recommended that she be cross-tapered using fluoxetine. This could be done by adding 10 mg/d of fluoxetine, waiting one week, then reducing venlafaxine to 37.5 mg/d for 2 weeks, then 37.5 mg every other day for 2 weeks, and then stopping it. Fluoxetine could then be continued for one more month, then reduced to every other day for one month, and then stopped. The importance of coming off venlafaxine in older persons is that it has been associated with fatal overdoses and risk of cardiac arrhythmias. For these reasons, UK regulators have contradindicated it in persons with cardiac disease or hypertension. PL agrees that the cardiac dangers of venlafaxine are underappreciated in the US, and that it should not be given at all to most older persons, since cardiac disease and hypertension are quite common in the elderly.